Archive for the ‘Drugs’ Category

Vancomycin-induced Linear IgA Bullous Dermatosis: DISCUSSION

Although drug-induced LABD is uncommon, its incidence has been steadily increasing in frequency in recent years. Several drugs have been implicated as the cause of LABD, vancomycin being the most frequent. LABD can occur anytime from 1 day to 1 month following the initial administration of vancomycin. In addition to the usual vesicul- obullous presentation, vancomycin-induced LABD can also appear as erythematous papules, erosions, urticarial lesions, and eczematous patches. The histological features may be similar to other vesi- culobullous diseases, but direct immunofluorescence microscopy commonly demonstrates a characteristic linear band of IgA along the basement membrane zone. Due to the heterogeneous clinical features, LABD must be differentiated from a number of diseases including pemphigus vulgaris, bullous pemphigoid, dermatitis herpetiformis, and erythema multiforme.

Read the rest of this entry »

Vancomycin-induced Linear IgA Bullous Dermatosis: CASE REPORT

A 45-year-old woman presented with pruritic, multiple, tense vesicles and confluent erythematous papules and plaques on the trunk, inguinal areas, and upper thighs for 3 days (Fig. 1A-C). She had been diagnosed with stomach cancer (stage T4N0M];) and accompanying carcinomatosis peritonei and had received palliative total gastrectomy with segmental resection of the transverse colon in May 2004. Afterwards, she underwent 4 cycles of taxotere- cisplatin chemotherapy to alleviate some of her symptoms and is currently taking oral 5-fluorouracil as maintenance therapy. Due to the carcinomatosis, both of her ureters were invaded by the cancer cells, which subsequently led to hydronephrosis and persistent urinary tract infection of both kidneys. This was treated by the insertion of double J catheters but the procedure also induced a chronic bacteriuric state.

Read the rest of this entry »

Vancomycin-induced Linear IgA Bullous Dermatosis

Vancomycin

INTRODUCTION

Linear IgA bullous dermatosis (LABD) is a rare acquired autoimmune skin disorder that presents as subepidermal blisters. It can be diagnosed by confir­ming the presence of a linear band of IgA along the basement membrane zone on direct immunofluo­rescence microscopy. Although LABD is usually idiopathic, it may be induced by drugs, malignancies, or infections. Many drugs, such as acetaminophen, amiodarone, furosemide, and phenytoin, have been implicated as the cause; however, vancomycin has been found to be the one most commonly associated. Read the rest of this entry »

Physical Compatibility of Pantoprazole with Selected Medications: DISCUSSION part 2

In the studies reported here, the solutions were not protected from light at any time. The solutions were prepared and mixed in clear glass test tubes and were continuously exposed to fluorescent light of normal intensity, conditions that closely simulate those in most patient care areas. However, visual inspection, such as that used for samples in this study, can detect only large, visible particles. Although each combination was placed in a clear glass test tube to avoid misinterpretations, the possibility exists that an incompatibility expressed as a microprecipitate was not detected because of small particle size.

Read the rest of this entry »

Physical Compatibility of Pantoprazole with Selected Medications: DISCUSSION

This study has demonstrated that pantoprazole diluted in NS is physically compatible for up to 12 h at 23°C with 3.3% dextrose and 0.3% sodium chloride for injection and with 12 of 17 drugs diluted in D5W during simulated Y-site administration. Precipitation occurred with mixtures containing pantoprazole and dobutamine or norepinephrine. A colour change and a coloured precipitate were observed when pantoprazole was combined with esmolol, midazolam, or octreotide. The cause of the incompatibility between pantoprazole and these 5 drugs (esmolol, dobutamine, midazolam, norepinephrine, octreotide) may be due to the difference in pH between pantoprazole (pH greater than 8.0) and the other medications (pH less than 4.5).

Read the rest of this entry »

Physical Compatibility of Pantoprazole with Selected Medications: RESULTS part 2

octreotide

Pantoprazole and Midazolam

All mixtures of midazolam with pantoprazole 0.16 mg/mL and 0.40 mg/mL were initially clear and colourless but turned slightly yellow within 15 min of preparation. Mixtures of midazolam with pantoprazole 0.16 mg/mL turned a darker yellow and those with pantoprazole 0.40 mg/mL turned light brown by 12 h. A reddish brown precipitate was also observed in the mixtures containing pantoprazole 0.40 mg/mL. Mixtures of all 3 concentrations of midazolam (1.0 mg/mL, 1.5 mg/mL, and 2.0 mg/mL) with pantoprazole 0.80 mg/mL turned cloudy immediately upon mixing and gradually turned a light brown colour, eventually producing a reddish brown precipitate.

Read the rest of this entry »

Physical Compatibility of Pantoprazole with Selected Medications: RESULTS

Initial Observations and pH

When the 17 secondary drugs, as well as the mixture of 3.3% dextrose and 0.3% sodium chloride for injection, were admixed with pantoprazole, the mixtures remained clear and colourless except in 5 cases. The exceptions, for which mixtures of the drug with pantoprazole developed a precipitate or a colour change (or both) on mixing, were dobutamine, esmolol, midazolam, norepinephrine, and octreotide. In these combinations, the second drug was initially very acidic (2.89 to 4.46), whereas the initial pantoprazole solutions were slightly alkaline (greater than 8.00) (see Table 1). Therefore, pH may represent the underlying cause of the physical incompatibility.

Read the rest of this entry »

About

So Many Advances in Medicine, So Many Yet to Come